Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 61, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 6, 2021, 9:09 PM MDT for Phillips County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2021, 9:09 PM MDT (03:09 UTC)
- Expired
- Jul 6, 2021, 10:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 122 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
646
WUUS55 KGGW 070309
SVRGGW
MTC071-070415-
/O.NEW.KGGW.SV.W.0061.210707T0309Z-210707T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
909 PM MDT Tue Jul 6 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
South central Phillips County in northeastern Montana...
* Until 1015 PM MDT.
* At 908 PM MDT, a severe thunderstorm was located 13 miles south of
Dodson, or 22 miles southwest of Malta, moving southeast at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Phillips.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4822 10843 4822 10842 4823 10841 4832 10821
4791 10767 4772 10815 4814 10844
TIME...MOT...LOC 0308Z 326DEG 31KT 4821 10830
HAIL...2.00IN
WIND...70MPH
$$
Mottice3 follow-up statements
186
WWUS55 KGGW 070329
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
929 PM MDT Tue Jul 6 2021
MTC071-070415-
/O.CON.KGGW.SV.W.0061.000000T0000Z-210707T0415Z/
Phillips MT-
929 PM MDT Tue Jul 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR SOUTH CENTRAL PHILLIPS COUNTY...
At 929 PM MDT, a severe thunderstorm was located 19 miles northeast
of Zortman, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Phillips.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4819 10811 4791 10767 4772 10815 4809 10833
TIME...MOT...LOC 0329Z 326DEG 31KT 4806 10814
HAIL...1.00IN
WIND...60MPH
$$
Mottice961 WWUS55 KGGW 070349 SVSGGW Severe Weather Statement National Weather Service Glasgow MT 949 PM MDT Tue Jul 6 2021 MTC071-070415- /O.CON.KGGW.SV.W.0061.000000T0000Z-210707T0415Z/ Phillips MT- 949 PM MDT Tue Jul 6 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR SOUTH CENTRAL PHILLIPS COUNTY... At 949 PM MDT, a severe thunderstorm was located 12 miles north of Fourchette, or 24 miles east of Zortman, moving southeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of south central Phillips County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4808 10801 4789 10772 4773 10812 4801 10819 TIME...MOT...LOC 0349Z 326DEG 31KT 4791 10799 HAIL...0.88IN WIND...60MPH $$ Mottice
987
WWUS55 KGGW 070412
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
1012 PM MDT Tue Jul 6 2021
MTC071-070422-
/O.EXP.KGGW.SV.W.0061.000000T0000Z-210707T0415Z/
Phillips MT-
1012 PM MDT Tue Jul 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PHILLIPS COUNTY
WILL EXPIRE AT 1015 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4808 10801 4789 10772 4773 10812 4801 10819
TIME...MOT...LOC 0412Z 326DEG 31KT 4776 10784
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:35 PM MDT, 7 hours 34 minutes earlier.
Area forecast discussion, Jul 6, 1:35 PM MDT, 7 hours 34 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 135 PM MDT Tue Jul 6 2021 .DISCUSSION... Morning thunderstorms moved through portions of Phillips, northern Petroleum, and Garfield Counties. These storms produced around a half inch of rain for many locations in their path. These storms have since died off and a clearly defined outflow/differential heating boundary has been left behind. Locations south of the boundary are denoted by upslope southeasterly winds and dewpoints in the mid-50s. Areas north have easterly winds and dewpoints around 60 degrees. This boundary runs from northeastern Fergus County southeastward through northern Petroleum and southern Garfield Counties. A CU field has started to develop and thunderstorm development is possible later this afternoon. The latest RAP analysis suggests there is around 800-1000 J/Kg of MLCAPE in the area as of 1 PM with 1500-2000 J/Kg of MLCAPE. This combined with effective bulk shear around 40-45 knots suggests any storm that is able to form has a good chance of becoming severe with a large hail and damaging wind threat. The primary limitation is the amount of forcing. Additional storms will move in from the north this evening into early tonight as they move off the Alberta Front Range. These are less likely to be severe, however, a strong to severe storm still cannot be ruled out. Scattered thunderstorm chances will continue for the rest of the week with additional severe storms possible on Wednesday (southern Phillips, Petroleum, and Garfield Counties) and Thursday (far Northeast Montana). Thunderstorm chances decrease as we head into next weekend and early next week. After near normal temperatures today, look for warmer temperatures for Wednesday and Thursday with highs in the low to mid 90s. Temperatures in the 70s and 80s are expected Friday with a warmup expected as we head into the weekend. Widespread 80s are likely Saturday with upper 80s to upper 90s on Sunday. -Mottice && .AVIATION... CATEGORY: VFR-MVFR. DISCUSSION: Low clouds will continue to break up near the ND border through the evening hours. Scattered thunderstorms will develop later this afternoon into this evening with strong winds and hail possible, mainly southwest of KGGW. More general thunderstorms are possible elsewhere through tonight. MVFR conditions are possible in any thunderstorm. WINDS: Easterly winds of 15 to 20 knots this afternoon will die down overnight and become southeasterly around 10 knots through Wednesday afternoon. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, Jul 6, 7:50 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Glasgow MT
750 PM MDT Tue Jul 6 2021
MTZ016-059-070230-
Central and Southeast Phillips MT-Northern Phillips MT-
750 PM MDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PHILLIPS COUNTY
UNTIL 830 PM MDT...
At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 33 miles west of Whitewater, moving southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Loring and Chapman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4900 10815 4885 10776 4856 10824 4867 10832
4874 10832 4874 10826 4891 10826 4891 10823
4900 10824
TIME...MOT...LOC 0150Z 318DEG 19KT 4892 10833
MotticeSpecial weather statement, Jul 6, 8:00 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Glasgow MT 800 PM MDT Tue Jul 6 2021 MTZ016-021-022-070300- Petroleum MT-Garfield MT-Central and Southeast Phillips MT- 800 PM MDT Tue Jul 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHILLIPS...WEST CENTRAL GARFIELD AND NORTHEASTERN PETROLEUM COUNTIES UNTIL 900 PM MDT... At 800 PM MDT, Doppler radar was tracking a strong thunderstorm near U L Bend Rec Area, or 37 miles southeast of Zortman, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Devils Creek Rec Area, Crooked Creek Rec Area and U L Bend Rec Area. LAT...LON 4757 10816 4773 10794 4749 10718 4721 10761 TIME...MOT...LOC 0200Z 306DEG 30KT 4758 10791 NWS Glasgow
Special weather statement, Jul 6, 8:43 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Glasgow MT 843 PM MDT Tue Jul 6 2021 MTZ022-070330- Garfield MT- 843 PM MDT Tue Jul 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 930 PM MDT... At 843 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Sand Springs, or 33 miles west of Jordan, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Edwards, Sand Springs and Steve Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4729 10789 4748 10751 4708 10707 4690 10753 TIME...MOT...LOC 0243Z 328DEG 30KT 4729 10762 NWS Glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:24 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 66 min |
| Jul 6, 7:06 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 54 min |
| Jul 6, 7:50 PM MDT | Special Weather Statement | GGW | 40 min | |
| Jul 6, 8:00 PM MDT | Special Weather Statement | GGW | Garfield | 60 min |
| Jul 6, 8:23 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 52 min |
| Jul 6, 8:43 PM MDT | Special Weather Statement | GGW | Garfield | 47 min |
| Jul 6, 8:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 45 min |
| Jul 6, 9:06 PM MDT | Tornado Warning | GGW | Garfield | 24 min |
| Jul 6, 9:26 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 34 min |
| Jul 6, 10:17 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 58 min |
| Jul 6, 11:16 PM MDT | Special Weather Statement | GGW | Garfield | 44 min |
| Jul 6, 11:40 PM MDT | Special Weather Statement | GGW | Roosevelt | 50 min |
| Jul 6, 11:57 PM MDT | Special Weather Statement | GGW | Garfield | 48 min |
| Jul 7, 3:58 PM MDT | Special Weather Statement | GGW | Petroleum | 47 min |
| Jul 7, 4:42 PM MDT | Special Weather Statement | GGW | Petroleum | 48 min |
| Jul 7, 5:30 PM MDT | Special Weather Statement | GGW | Garfield | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.